Alert archive / Pennsylvania / Wind Advisories in 2023
Wind Advisory 3, NWS Binghamton, NY
NWS Binghamton, NY issued this wind advisory at Mar 31, 2023, 3:08 PM EDT for 7 counties in Pennsylvania; 7 counties in New York. It took effect at Apr 1, 2023, 8:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 3:08 PM EDT (19:08 UTC)
- In effect from
- Apr 1, 2023, 8:00 AM EDT
- Expired
- Apr 2, 2023, 2:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Binghamton, NY
Counties Chemung County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 36 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552 WWUS71 KBGM 311908 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 308 PM EDT Fri Mar 31 2023 NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-011915- /O.NEW.KBGM.WI.Y.0003.230401T1200Z-230402T0600Z/ Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 308 PM EDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 2 AM EDT SUNDAY... * WHAT...West-southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In New York, Yates, Seneca, Steuben, Schuyler, Chemung, Tompkins and Tioga counties. In Pennsylvania, Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, Luzerne, Pike and Southern Wayne counties. * WHEN...From 8 AM Saturday to 2 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The highest winds are expected Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
932 WWUS71 KBGM 010131 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 931 PM EDT Fri Mar 31 2023 NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020145- /O.CON.KBGM.WI.Y.0003.230401T1200Z-230402T0600Z/ Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 931 PM EDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM SATURDAY TO 2 AM EDT SUNDAY... * WHAT...West-southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In New York, Yates, Seneca, Steuben, Schuyler, Chemung, Tompkins and Tioga counties. In Pennsylvania, Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, Luzerne, Pike and Southern Wayne counties. * WHEN...From 8 AM Saturday to 2 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected Saturday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
166 WWUS71 KBGM 010711 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 311 AM EDT Sat Apr 1 2023 NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020600- /O.CON.KBGM.WI.Y.0003.230401T1200Z-230402T0600Z/ Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 311 AM EDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT SUNDAY... * WHAT...West-southwest winds 20 to 30 mph with gusts of 45 to 50 mph expected. * WHERE...In New York, Yates, Seneca, Steuben, Schuyler, Chemung, Tompkins and Tioga counties. In Pennsylvania, Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, Luzerne, Pike and Southern Wayne counties. * WHEN...From 8 AM this morning to 2 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected Saturday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
503 WWUS71 KBGM 011507 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1107 AM EDT Sat Apr 1 2023 NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020600- /O.CON.KBGM.WI.Y.0003.000000T0000Z-230402T0600Z/ Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 1107 AM EDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WHAT...West-southwest winds 20 to 30 mph with gusts of 45 to 50 mph expected. * WHERE...In New York, Yates, Seneca, Steuben, Schuyler, Chemung, Tompkins and Tioga counties. In Pennsylvania, Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, Luzerne, Pike and Southern Wayne counties. * WHEN...From 8 AM this morning to 2 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
434 WWUS71 KBGM 011919 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 319 PM EDT Sat Apr 1 2023 NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020600- /O.CON.KBGM.WI.Y.0003.000000T0000Z-230402T0600Z/ Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 319 PM EDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WHAT...West winds 25 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...In New York, Yates, Seneca, Steuben, Schuyler, Chemung, Tompkins and Tioga counties. In Pennsylvania, Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, Luzerne, Pike and Southern Wayne counties. * WHEN...Until 2 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected late this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
788 WWUS71 KBGM 012259 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 659 PM EDT Sat Apr 1 2023 NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020600- /O.CON.KBGM.WI.Y.0003.000000T0000Z-230402T0600Z/ Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 659 PM EDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... * WHAT...West winds 20 to 25 mph with gusts up to 45 mph. * WHERE...In New York, Yates, Seneca, Steuben, Schuyler, Chemung, Tompkins and Tioga counties. In Pennsylvania, Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, Luzerne, Pike and Southern Wayne counties. * WHEN...Until 2 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will increase this evening before tapering off later tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Mar 31, 2:02 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 31, 2:02 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 202 PM EDT Fri Mar 31 2023 .SYNOPSIS... A low pressure system tracks through the Great Lakes today through Saturday with widespread rain. This system will also produce strong winds Saturday and Saturday night. Thunderstorms with strong damaging winds are possible Saturday afternoon and evening. Sunday will be cool and dry as high pressure builds in. && .NEAR TERM /THROUGH SATURDAY/... 1015 am update... Clouds are overspreading the area this morning, but any showers will remain light and just across the northern Finger Lakes or Syracuse area through 1 PM. Then, the next round of rain arrives and overspreads the whole area during the afternoon and evening hours. There will be some lulls in the shower activity later this evening and the first portion of tonight. Then, the next round of steady showers and scattered t'storms moves into the area late tonight into early Saturday morning. The main change with this update was to better define the dry slot moving through the area Saturday mid-morning to early/mid afternoon. During this time period, current indications are the clouds will break of partly to mostly sunny skies, and there will be a breezy southwest wind at 15-25 mph with gusts 30-40 mph. Strong warm air advection will allow temperatures to surge into the mid-60s to lower 70s areawide. Surface dew points actually begin to drop out ahead of the cold front as some mixing of drier air aloft occurs; dew points fall back into the 40-45 range. Then, the forecast remains on track with a line of showers and thunderstorms still expected between about 2-8 PM Saturday; some of which could be severe with strong, damaging winds. 550 am update... Adjusted temperatures down again. It should start to rebound now as clouds have come in and winds are shifting to the south and increasing. 4 am update... High clouds are moving east into the area as the strong southwest flow brings in warm moist air. Precipitation comes in today with a warm front. The trend continues to delay it a little more. There is a slight chance of rain and snow showers this morning in the Finger Lakes but the better chances will be this afternoon as rain pushes east. The only area with a chance of a little accumulating snow will be northern Oneida County midday. Temperatures there will be in the mid 30s then but warm to around 40 as the column saturates and warms. Rainfall ranges from half an inch in Oneida County to a tenth of an inch in NEPA. High temperatures will be from the 40s in Oneida County to the low and mid 50s for the central southern tier of CNY and in NEPA. South winds will increase to 10 to 20 mph with higher gusts. The warm front lifts through late today and this evening leaving the area with isolated to scattered rain showers this evening. For the overnight steadier showers move in with an occluded front. Elevated instability could create some thunderstorms. The main show is with a stacked low that at this time will be over Lake Huron. Heavier rain of more than a half inch will be north of the NYS thruway due to better forcing. The rest of the area will get another quarter to half inch of rain. Lows will be in the 40s with continued breezy conditions. Saturday morning will be mostly sunny in the dry slot before a strong cold front moves through in the afternoon. The first surface low moves northeast away from us but another forms under the upper level trough. This low moves across upstate NY. Strong southwest winds will be ahead of this cold front pushing temperatures into the 60s and even some low 70s. This will create strong low level instability ahead of the quick moving front. Thunderstorms will form along the front and could be severe due to damaging winds. Strong winds aloft could be mixed down. SPC put most of the area in a slight risk for severe thunderstorms. Shear is very good with some but low instability. Temperatures will quickly drop 20 degrees into the 40s behind the front. In addition to all this the rivers will need to be watched. Flows are high now. With any remaining snow melting combined with an inch of rain over the headwaters of the north branch Susquehanna and upper Delaware Rivers flows will increase to three quarter bankfull. A few headwater points could get to within 2 feet of flood stage (bankfull). Flooding is not expected at this time. Flash flooding is not expected due to the duration of this rain event and in coming in 3 pieces; this afternoon, late tonight, and Saturday afternoon. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... 325 AM Update... Strong cold air advection will push in behind exiting cold front Saturday night. Strong northwest winds will continue overnight and into Sunday morning. The CAA and NW flow will produce lake-enhanced showers, changing to snow showers by midnight across Central NY. Some light accumulations will be possible, mainly over the eastern Finger Lakes region into NW Cortland and NE Tompkins counties. High pressure builds into the region on Sunday, but conditions will be cool with blustery NW winds through at least the first half of the day. However, with ridging building in, skies will clear and sunny conditions will help temperatures moderate some by late afternoon, but still looking at below normal highs for the day. By Sunday night, isentropic lift ahead of a warm front will start to spread high clouds back into the region. This will make for temperatures to hit their low point around or just afternoon midnight on Monday and then slowly warm through Monday morning, but lows will still be cool in the 20s to low 30s. && .LONG TERM /MONDAY THROUGH THURSDAY/... 330 AM Update... Warm advection expected on Monday with isolated to scattered showers developing in the afternoon along a warm front. Another cold front (much weaker than this weekend) will push across the area late Monday afternoon into Monday night, as weak low pressure moves across central Quebec. This front will bring more widespread showers through Tuesday morning. The pattern will remain active through the week, with another strong lake cutter system bringing increased chances for rain again Wednesday through Thursday. There is still some timing differences with this system, so stuck close to NBM solution for now, which brings the highest rain chances on Wednesday and then decreased chances Wednesday night into Thursday morning. Temperatures will be warm through the week, but expect cooler conditions to return behind the cold front Thursday into Friday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... 2 PM Update Still VFR at the moment, except at ELM where the rain is already developing. Quick changes come in between 18-19z with rain overspreading the region. All CNY sites fall to MVFR vsbys and cigs within an hour of the rain start time. RME may fall at times to IFR 21 to 01z. Rain pulls out for most around 00z but leaves the MVFR cigs as vsbys improve to VFR. AVP looks to stay VFR through 02z. Showers move in from 19z to 23z lowering cigs and vsbys to just above MVFR. At all sites around 06-08z another round of moderate to briefly heavy showers moves in and remains until 12-13z Saturday. Vsbys fall to MVFR and cigs go IFR at all but SYR. There is a slight chance for a thunderstorm in this time period as well; but not enough confidence to include in the tafs. This afternoon south winds of 10 to 15 kts with gusts to 20 kts. This evening and tonight south to southwest winds at 10 kts with gusts at SYR/BGM up to 20 kts. Southwest winds increase Saturday morning and early afternoon, mainly 15 to 25 kts. Low level wind shear will start around 00z with southwest winds at 2k ft at 40-45 kts through 12z Saturday. Outlook... Saturday afternoon and evening..Restrictions possible in rain showers and thunderstorms. Saturday night...Restrictions possible in rain changing to snow showers. Sunday through Sunday night...VFR. Monday...Mainly VFR expected. Tuesday and Wednesday...Occasional restrictions in rain showers possible. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...MJM/TAC SHORT TERM...MPK LONG TERM...MPK/MPH AVIATION...MJM/TAC
Hazardous weather outlook, Mar 31, 3:09 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 309 AM EDT Fri Mar 31 2023 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-010715- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 309 AM EDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms will be possible Saturday afternoon into Saturday evening producing damaging winds. Also, expect strong winds even outside of thunderstorms on Saturday, with gusts of 35 to 45 mph possible. Stay tuned for further forecast updates ahead of this weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
Nearby
Wind Advisories in Pennsylvania, 2023Wind Advisories in New York, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.